Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS El Paso, TX

October 7, 2018Doña Ana County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 7, 2018, 4:12 PM MDT for Doña Ana County, Luna County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 4:12 PM MDT (22:12 UTC)
Expired
Oct 7, 2018, 4:45 PM MDT
In force
33 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doña Ana County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 53 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS54 KEPZ 072212
SVREPZ
NMC013-029-072245-
/O.NEW.KEPZ.SV.W.0069.181007T2212Z-181007T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
412 PM MDT SUN OCT 7 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  East central Luna County in south central New Mexico...
  Southwestern Dona Ana County in south central New Mexico...

* Until 445 PM MDT.

* At 408 PM MDT, a severe thunderstorm was located 14 miles southeast
  of Akela, or 28 miles southwest of Las Cruces, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Corralitos...
  Interstate 10 between Mile Makers 110 and 133 
  and Picacho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 10716 3206 10737 3242 10721 3238 10684
TIME...MOT...LOC 2208Z 209DEG 50KT 3213 10720 

HAIL...1.00IN
WIND...60MPH
 
$$

TSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 2:16 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 7, 2:16 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
216 PM MDT Sun Oct 7 2018

.SYNOPSIS...
Cooler air is moving into the region as a slow moving upper low
moves into the Four Corners region. Isolated to scattered showers
and thunderstorms can be expected through Monday ahead of this
low. The coolest temperatures of the season are expected Tuesday
morning. As the low finally moves east of area Tuesday,
temperatures will start to warm midweek with dry conditions
returning. The remnants of Tropical Storm Sergio could move into
the region late in the week and bring the potential for some
moderate to heavy rain followed by cooler temperatures.

&&

.DISCUSSION...
A couple of periods to focus on this forecast. First is the near
term with upper low currently near the UT/AZ border with several
disturbances and an associated cold front starting to move into
NW CWA. Currently there is some widely scattered showers and
thunderstorms west of Rio Grande but moving quickly NE with
additional storms in AZ associated with front which will move
through area overnight. Good agreement among models in near term
that there will be some shower activity through night, especially
west closer to upper low. With little eastward movement to low
Monday, expect similar isolated to scattered shower activity
through the day. Not much instability given how close we are to
upper low, but low level moisture is lacking with dew points
falling into the mid 30s to lower 40s. Temperatures will be much
cooler tomorrow with highs only in the mid 60s west to mid 70s far
east.

Upper trough axis will finally push through area Monday
night/Tuesday with little additional precipitation expected at
least until the end of the week. Temperatures will remain cool
Tuesday with highs similar to Monday, but overnight lows will be
the coolest of the season. Most lowland locations will be in the
40s to lower 50s with 30s in the mountains and possibly dropping
below freezing in favored valley locations and around Cloudcroft.

Southwest flow develops as a cutoff low develops out of a digging
trough along the Pacific coast. How exactly this low develops will
be key to how the remnants of TS Sergio move through the region.
GFS has been all over the place from run to run with 12Z model
looking similar to yesterday bringing bulk of moisture through
eastern AZ/far western NM. EC has been more consistent last couple
of runs and bringing moisture along the NM/MX border region with
bulk of it to the south. GFS ensembles have a little support for
the EC, but several support operational GFS but trend a little
slower. For now lowered POPs given in the model blend to 30-50
percent areawide starting late in the week. After tropical
remnants move through, cutoff low stalls off to the west of the
area and will keep some precip chances going along with a back
door next weekend which could keep highs in the 60s or cooler
areawide.

&&

.AVIATION...Valid 08/00Z-09/00Z...
Upper trough moves in bringing stronger west to west-southwest
winds between 10 to 20 kts and gusts to around 30 to 35 kts. Winds
should start diminishing after 6z to around 10 kts. Showers and
isolated thunderstorms are expected between 0Z to 6Z, then some
lingering showers mostly in area mountains. Isolated mountain
areas may observe mixed precipitation behind the cold front
tonight. Therefore expect mostly VFR conditions through the TAF
sites, except near thunderstorms where ceilings and visibilities
could be lower into the MVFR or even the IFR categories.

&&

.FIRE WEATHER...
Deep upper trough continues to approach the region bringing
strong west to west-southwest winds between 10 to 20 mph and gusts
around 30 to 35 mph. Isolated to scattered showers with a few
embedded thunderstorms are possible through the evening hours. The
associated cold front brings colder temperatures behind it, temps
will be running about 5 to 10 degrees below normal. Isolated
portions of the mountain areas may observe near freezing
temperatures in the highest elevations over 9000 feet. These
locations may also observe some mixed precipitation with the
lingering showers overnight. By mid- week temperatures go back to
near normal as drier and warmer air moves in. Towards the end of
the week another upper level trough starts to approach the region.
However, it will not be by itself as it brings the remnants of a
tropical system. This will bring another chance for showers and
thunderstorms, and even some chances for significants amounts of
rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  72  52  73 /  20  30  30   0
Sierra Blanca           56  73  51  72 /  30  30  40   0
Las Cruces              52  70  45  70 /  20  30  30   0
Alamogordo              55  71  48  68 /  20  20  40   0
Cloudcroft              36  49  31  48 /  40  20  40  10
Truth or Consequences   49  66  45  67 /  20  40  20  20
Silver City             46  57  38  62 /  50  50  20  10
Deming                  47  69  42  70 /  30  40  20   0
Lordsburg               46  65  44  68 /  50  40  10   0
West El Paso Metro      58  72  51  71 /  20  30  30   0
Dell City               56  75  46  74 /  30  30  40   0
Fort Hancock            58  76  52  75 /  20  30  40   0
Loma Linda              52  68  47  68 /  20  30  40   0
Fabens                  56  73  51  74 /  20  30  30   0
Santa Teresa            54  70  48  71 /  20  30  30   0
White Sands HQ          54  71  47  70 /  20  30  30   0
Jornada Range           50  70  45  70 /  20  30  30   0
Hatch                   51  72  44  71 /  20  30  20   0
Columbus                53  69  46  71 /  30  40  20   0
Orogrande               57  71  50  70 /  20  20  40   0
Mayhill                 44  62  39  61 /  40  20  40  10
Mescalero               43  60  36  60 /  30  20  40  10
Timberon                43  59  36  58 /  30  20  40   0
Winston                 38  57  33  60 /  40  50  20  20
Hillsboro               43  63  41  66 /  30  40  20  10
Spaceport               47  68  42  69 /  20  30  20  10
Lake Roberts            36  53  30  55 /  50  50  20  20
Hurley                  42  60  36  64 /  50  50  10  10
Cliff                   38  62  35  65 /  50  50  20  10
Mule Creek              41  58  32  61 /  50  60  20  10
Faywood                 42  64  38  64 /  40  40  10  10
Animas                  47  66  46  70 /  50  40  10   0
Hachita                 49  67  42  69 /  40  40  10   0
Antelope Wells          47  66  42  70 /  40  50  20   0
Cloverdale              44  62  42  67 /  50  50  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26/29
Hazardous weather outlook, Oct 7, 7:43 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
743 AM MDT Sun Oct 7 2018

NMZ401>417-TXZ418>424-081345-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
743 AM MDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible across the area today,
especially over the higher terrain of the Gila Region. Brief
torrential downpours and wind gusts to 50 mph will be the primary
hazards associated with these storms, along with cloud to ground
lighting strikes.

Southwest winds will gust in the 30 to 40 mph range today,
strongest in Southwestern New Mexico and along east-facing
mountain slopes. Blowing Dust may develop in the vicinity of
Lordsburg Playa, periodically creating hazardous driving
conditions on Interstate 10.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Cooler temperatures will start the week. Some rain showers early
Monday morning may mix with snow at higher elevations, generally
above 9000 feet, but the impacts will be minimal.

The remnants of Hurricane Sergio will impact some portion of the
Desert Southwest late in the week with potentially significant
rainfall amounts. The exact timing of the system, and who gets
the heaviest rainfall is not yet clear.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 7, 3:48 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
348 PM MDT SUN OCT 7 2018

NMZ407-411-072215-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
348 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND
SOUTHWESTERN DONA ANA COUNTIES UNTIL 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Columbus, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aden Crater and Camel Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3221 10741 3212 10694 3178 10724 3179 10753
TIME...MOT...LOC 2147Z 210DEG 45KT 3185 10739

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:48 PM MDTSpecial Weather StatementEPZLuna27 min
Oct 7, 4:41 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.